Posted by SLS on August 26, 2005, at 9:44:13
In reply to Re: Keppra (levetiracetam) for bipolar disorder? » SLS, posted by theo on August 25, 2005, at 8:02:09
> > Although it has been associated with the precipitation of mental side effects at a rate of 6%, any exacerbation of your condition would be completely reversible upon the discontinuation of this drug.
> What sort of mental side effects at 6%?
Depression, irritability, aggression, psychosis.
Yesterday afternoon was horrible. Between the hours of 12:00pm - 4:00pm, my depression worsened to a point that I had not experienced in well over a year. It approached my unmedicated baseline. I did recover, but I still have not experienced the improvement I did several days ago. I am still taking 1000mg.
Do dosages over 1000mg provide you with a better antidepressant effect?
How high did you go, and what caused you to discontinue it?
One study that tracked rapid-cyclers noted a few intervening exacerbations between periods of remission. I hope that is what is going on with me.
In a recent NIMH study of levetiracetam, they looked at a couple of dozen bipolar patients. Of course, this isn't many at all. However, none of those who were severely depressed responded to it. Patients were given 2000-3000mg.
Several studies noted that levetiracetam had positive effects on rapid cyclers, including the NIMH study. I was an ultra-rapid cycler for over two years. I can only hope that there is something about my biology that is cyclic that this drug will finally address.
One can hope...